Oklahoma, 2020

Tornadoes and Flash Flooding in Oklahoma, March 19 to 22, 2020

March 19 to 22, 2020 · NWS TSA · 15 events in 8 counties and zones

Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northeastern Oklahoma during the early morning hours of the 19th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$145,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over northwestern Texas and southwestern Oklahoma during the evening of the 18th. These storms moved northeast and affected portions of northeastern Oklahoma during the early morning hours of the 19th. Although instability had decreased ahead of these storms during the night-time hours, wind shear had strengthened significantly as these storms moved into northeast Oklahoma. As a result, one of these storms produced a tornado in Creek County. In addition, some of these thunderstorms moved repeatedly across the same areas, which resulted in locally heavy rainfall that combined with saturated soils, produced flash flooding. Another round of thunderstorms moved across northeastern Oklahoma later that morning. Another tornado developed with these thunderstorms, as well as locally damaging wind and flash flooding.

In addition to the flash flooding and severe weather, these multiple rounds of thunderstorms resulted in widespread heavy rainfall across northeastern Oklahoma. One to three inches fell across much of the area, with a heavier axis of three to six inches. This widespread heavy rainfall resulted in moderate flooding of the Caney and Neosho Rivers, and major flooding of the Illinois River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Mar 18, 11:04 PM CST, 1 hour 49 minutes earlier.

Area forecast discussion, Mar 18, 11:04 PM CST, 1 hour 49 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
1204 AM CDT Thu Mar 19 2020

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
MVFR ceilings and IFR visibilities will spread across the area
through Thursday morning, as multiple rounds of convection affect
ern OK and nwrn AR. MVFR ceilings improve ern OK sites by afternoon,
but continue nwrn AR. Another round of convection looks to develop
far ern OK late afternoon, affecting nwrn AR sites into early
evening. South/southwest wind increases today with gusts of 25 to 30
knots expected most sites.

&&

.PREV DISCUSSION... /Issued 939 PM CDT Wed Mar 18 2020/

..UPDATE...

DISCUSSION...
Thunderstorms were ongoing across Western Oklahoma and Northern
Texas this evening as a lead vort max was moving across these
locations. Further to the west...the main wave continued to make
progress as it lifted northeast into Arizona. Ahead of all of the
thunderstorms...mostly cloudy conditions were common across
Eastern Oklahoma and Northwest Arkansas with south to southeast
winds transporting mid 60s dewpoints into the CWA.

Overnight tonight...the ongoing convection across Western Oklahoma
and Northern Texas is expected to move into the CWA over the next
few hours as the vort max shifts east northeast. An increasing
40-60KT low level jet combined with increasing 0-1km shear values
over both surface and elevated instability will allow for the
potential for some strong to severe storms to be possible.
Damaging winds continue to look like the main threat...with a
lesser threat for large hail. However...if a few of these storms
can remain discrete...then an isolated tornado potential will be
possible. The greater severe potentials are still expected over
the western half of the CWA as these storms move into the
region...with the greater of the isolated tornado potential across
East Central Oklahoma...west of Highway 75/Indian Nations
Turnpike. As these storms continue to spread through the
CWA and into Western Arkansas...weaker instability over the
eastern half of the CWA should allow for a decrease in severe
potentials.

Locally heavy rainfall will also remain possible tonight as
precipitable water values in the 1-1.6" range have lifted into the
region. Some of the storms have already been able to record
greater than a half inch per hour rainfall. Thus...have adjusted
overnight QPF up slightly based on latest WPC guidance. The
greater rainfall still looks to be along and south of Interstate
44 and will thus keep the current flash flood watch as is.

Temperatures overnight should remain on the warm side with the
warm dewpoints and southerly winds remaining in place as the
expected cold front is not forecast to move into the CWA until
Thursday night. Thus...forecasted lows in the low to mid 60s still
look to be in good shape.

Overall for the evening update...have added minor adjustments to
hourly pops as the storms approach and also adjusted QPF some as
was mentioned above. Also added in minor tweaks to hourly
temp/dewpoint/wind grids to ingest latest obs and trends. The rest
of the forecast seems to be in good shape at this time.

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Thursday evening for OKZ049-053-057-
     058-060>076.

AR...Flash Flood Watch through Thursday evening for ARZ001-002-010-
     011-019-020-029.

&&

SHORT TERM...20
AVIATION.....69
Hazardous weather outlook, Mar 18, 8:54 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
954 PM CDT Wed Mar 18 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-191015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
954 PM CDT Wed Mar 18 2020

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Tonight.
TORNADO.
	RISK...Limited.
	AREA...East Central Oklahoma.
	ONSET..After Midnight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma.
	ONSET...After Midnight.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...After Midnight.

DISCUSSION...
Thunderstorms are still expected to move into Eastern Oklahoma
and Northwest Arkansas after midnight tonight. Instability over
the region will allow for strong to severe storms to become
possible as they move into Eastern Oklahoma with damaging wind
gusts to 60 mph the main threat with a lesser threat of large hail
to the size of quarters. If storms can remain discrete, an
isolated tornado potential will be possible into the overnight
hours. The greater of the isolated tornado potentials looks to be
across East Central Oklahoma, especially west of Highway 75 as the
storms move into the region.

These thunderstorms will also be capable of heavy rainfall with
widespread amounts up toward one inch and locally higher. The
greater potential is expected mainly along and south of
Interstate 44 in Eastern Oklahoma and also across Northwest
Arkansas tonight into Thursday. These conditions on top of recent
rains could create flash flooding conditions. Thus, a flash flood
watch is in effect for much of Eastern Oklahoma and also Northwest
Arkansas tonight into Thursday. Rises on mainstem rivers can
also be expected.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...Thunderstorm Potential...High Wind Potential.
FRIDAY THROUGH TUESDAY...No Hazards.

EXTENDED DISCUSSION...
Strong to severe thunderstorms may be ongoing Thursday
morning, with a downward trend expected into midday. Additional
development may occur during the early to mid afternoon that will
likely shift east of the area by early evening. The severe
weather threat will remain possible Thursday afternoon for far
eastern Oklahoma and northwest Arkansas, with quarter size hail
and damaging winds to 60 mph continuing to be the main threats.
Locally heavy rainfall and flooding potential will also remain
across the region through Thursday afternoon.

Strong southwest winds will develop behind a dryline and cold
front Thursday afternoon across portions of eastern Oklahoma.
Wind gusts could approach 40 mph at times. A cold front will push
through the region Thursday night and into Friday morning. Wind
gusts out of the north behind the front could reach 30 mph.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Mar 18, 11:50 PM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Tulsa OK
1250 AM CDT Thu Mar 19 2020

OKZ054>058-061>063-190630-
Craig OK-Osage OK-Rogers OK-Delaware OK-Ottawa OK-Nowata OK-
Washington OK-Mayes OK-
1250 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR CRAIG...NORTHERN ROGERS...
NORTHERN DELAWARE...NORTHEASTERN OSAGE...OTTAWA...MAYES...WASHINGTON
AND NOWATA COUNTIES UNTIL 130 AM CDT...

At 1250 AM CDT, strong thunderstorms were located along a line
extending from 5 miles southeast of Pearsonia to 2 miles northeast of
Chelsea to 4 miles southeast of Hoot Owl. Movement was east at 85
mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Bartlesville...                   Miami...
Vinita...                         Baxter Springs...
Nowata...                         Pawhuska...
Jay...                            Pryor...
Pryor Creek...                    Grove...
Dewey...                          Commerce...
Chelsea...                        Locust Grove...
Salina...                         Barnsdall...
Oologah...                        Fairland...
Afton...                          Quapaw...

This includes Interstate 44 between mile markers 253 and 324.

LAT...LON 3700 9462 3650 9462 3616 9508 3616 9512
      3611 9515 3643 9572 3665 9680 3678 9679
      3678 9675 3700 9675
TIME...MOT...LOC 0550Z 254DEG 73KT 3675 9639 3655 9540 3631 9507

69
Special weather statement, Mar 19, 12:09 AM CST, 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
109 AM CDT Thu Mar 19 2020

OKZ054-055-059>061-064-190700-
Tulsa OK-Osage OK-Rogers OK-Pawnee OK-Washington OK-Creek OK-
109 AM CDT Thu Mar 19 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS...
SOUTHEASTERN OSAGE...NORTHERN CREEK...SOUTHWESTERN WASHINGTON...
SOUTHEASTERN PAWNEE AND TULSA COUNTIES UNTIL 200 AM CDT...

At 108 AM CDT, a strong thunderstorm was located 3 miles northwest
of Jenks Riverside Airport, moving northeast at 40 mph. Another
strong thunderstorm was near Mannford...moving northeast at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Sand Springs...
Claremore...                      Owasso...
Sapulpa...                        Jenks...
Glenpool...                       Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Hominy...
Cleveland...                      Mannford...
Kiefer...                         Sperry...
Kellyville...                     Wynona...
Avant...                          Westport...

This includes Interstate 44 between mile markers 202 and 250.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

LAT...LON 3657 9638 3638 9549 3616 9574 3616 9576
      3615 9576 3593 9601 3596 9660
TIME...MOT...LOC 0608Z 219DEG 34KT 3606 9603

69

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 flash flood, 5 flood, 2 tornado, 1 thunderstorm wind. Local standard time, as filed.

Tornado, Creek

When
March 19, 12:53 AM CST to 12:55 AM CST
Where
Creek County, 1.94 mi S of Olive to 1.55 mi SSE of Olive
Rating
EF0
Path length
0.6 mi
Path width
75 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
36.002, -96.480

This tornado developed just south of Highway 33 and west of S 433rd West Avenue, where large tree limbs were snapped. It moved northeast destroying an open air barn, uprooting a tree, and damaging a home. The tornado then blew the roof from a mobile home, and blew the roof off a barn east of S 433rd West Avenue. Based on this damage, maximum estimated wind in the tornado was 80 to 85 mph.

Flood, Tulsa

When
March 19, 4:00 AM CST to March 21, 1:00 PM CST
Where
Tulsa County, 3.5 mi N of Collinsville to 0.69 mi NNE of Collinsville
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.420, -95.820

The Caney River near Collinsville rose above its flood stage of 26 feet at 5:00 am CDT on March 19th. The river crested at 30.49 feet at 3:15 pm CDT on the 19th, resulting in moderate flooding. Rural roads were flooded. The river fell below flood stage at 2:00 pm CDT on the 21st.

Flash Flood, Tulsa

When
March 19, 6:00 AM CST to 6:45 AM CST
Where
Tulsa County, 1.46 mi NW of Collinsville to 1.56 mi NW of Collinsville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
36.385, -95.849

Horsepen Mobile Home Park was flooded by Horsepen Creek. Three swift water rescues were necessary.

Flash Flood, Tulsa

When
March 19, 6:30 AM CST to 6:45 AM CST
Where
Tulsa County, 3.18 mi E of Skiatook to 2.31 mi E of Skiatook
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
36.370, -95.943

Portions of Highway 20 were flooded between Collinsville and Skiatook.

Flood, Ottawa

When
March 19, 8:30 AM CST to March 22, 4:30 AM CST
Where
Ottawa County, 11.28 mi WNW of North Miami to 3.59 mi NW of North Miami
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.980, -95.070

The Neosho River near Commerce rose above its flood stage of 15 feet at 9:30 am CDT on March 19th. The river crested at 19.16 feet at 4:15 pm CDT on the 20th, resulting in moderate flooding. Low lying areas around Miami were flooded, including Riverview Park, and Highway 125 near the Fairgrounds was flooded. The river fell below flood stage at 5:30 am CDT on the 22nd.

Thunderstorm Wind, Adair

When
March 19, 9:02 AM CST
Where
Adair County, 1.49 mi S of Stilwell
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
35.799, -94.625

Strong thunderstorm wind estimated to 70 mph damaged a gas station.

Tornado, Okfuskee

When
March 19, 9:25 AM CST to 9:29 AM CST
Where
Okfuskee County, 2.4 mi SW of Okemah to 0.89 mi SSW of Okemah Arpt
Rating
EF1
Path length
2.7 mi
Path width
225 yd
Property damage
$30,000
Reported by
NWS Storm Survey
Coordinates
35.404, -96.329

This tornado developed south of I-40 and west of the N3760 Road. It moved east-northeast destroying a large outbuilding, damaging a home, and snapping large tree limbs as it crossed S 14th Street. Another outbuilding was destroyed east of S 14th Street, and large tree limbs were snapped as it crossed Highway 27. The tornado appeared to dissipate before crossing the N3780 Road, south of the E1100 Road. Based on this damage, maximum estimated wind in the tornado was 90 to 100 mph.

Flash Flood, Tulsa

When
March 19, 9:38 AM CST to 11:45 AM CST
Where
Tulsa County, 3 mi NNW of Broken Arrow to 2.7 mi SW of Broken Arrow Cotton
Cause
Heavy Rain
Reported by
Public
Coordinates
36.090, -95.801

Portions of several streets were flooded on the northwest side of Broken Arrow.

Flash Flood, Muskogee

When
March 19, 10:48 AM CST to 2:00 PM CST
Where
Muskogee County, 1.2 mi NE of Hatbox Arpt to 1.09 mi NE of Hatbox Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
35.760, -95.403

Portions of N 32nd Street were flooded in Muskogee.

Flash Flood, Tulsa

When
March 19, 10:50 AM CST to 2:00 PM CST
Where
Tulsa County, 1.41 mi NW of Tulsa R L Jones Arpt to 1.34 mi NW of Tulsa R L Jones Arpt
Cause
Heavy Rain
Reported by
Storm Chaser
Coordinates
36.047, -95.995

Streets were flooded around W 81st Street S and S Elwood Avenue.

Flash Flood, Okmulgee

When
March 19, 11:05 AM CST to 2:00 PM CST
Where
Okmulgee County, 1.63 mi N of Beggs to 1.99 mi N of Beggs
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
35.754, -96.070

Portions of Highway 75A were flooded and closed north of Beggs.

Flash Flood, Muskogee

When
March 19, 11:08 AM CST to 3:45 PM CST
Where
Muskogee County, 0.6 mi WSW of Warner to 0.39 mi SW of Warner
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
35.496, -95.309

Several streets in Warner were flooded.

Flood, Cherokee

When
March 19, 11:30 AM CST to March 21, 3:30 PM CST
Where
Cherokee County, Tahlequah to 1.32 mi S of Moodys
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
35.920, -94.970

The Illinois River near Tahlequah rose above its flood stage of 11 feet at 12:30 pm CDT on March 19th. The river crested at 20.47 feet at 9:30 pm CDT on the 20th, resulting in major flooding. Severe flooding occurred from near Hanging Rock to near Tahlequah, where cabins and parks were severely flooded and portions of Highway 10 were impassable. Monetary damage from this flood is unknown. The river fell below flood stage at 4:30 pm CDT on the 21st.

Flood, Adair

When
March 19, 1:45 PM CST to March 20, 3:15 PM CST
Where
Adair County, 0.89 mi SE of Watts to 2.15 mi W of Watts
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.110, -94.560

The Illinois River near Watts rose above its flood stage of 13 feet at 2:45 pm CDT on March 19th. The river crested at 22.00 feet at 2:30 am CDT on the 20th, resulting in moderate flooding. Severe flooding occurred from the Arkansas border to Fidler's Bend, with numerous cabins and permanent campgrounds flooded. The river fell below flood stage at 4:15 pm CDT on the 20th.

Flood, Adair

When
March 19, 5:45 PM CST to March 20, 10:15 PM CST
Where
Adair County, 1.31 mi WNW of Chewey to 1.78 mi ENE of Chewey
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.110, -94.790

The Illinois River near Chewey rose above its flood stage of 12 feet at 6:45 pm CDT on March 19th. The river crested at 20.09 feet at 10:15 am CDT on the 20th, resulting in major flooding. This crest was the sixth highest crest ever recorded at this site. Very severe flooding occurred from near Fidler's Bend to near Hanging Rock, with numerous cabins flooded in permanent campgrounds, and portions of Chewey Road were inundated east of Chewey Bridge. Monetary damage from this flood is unknown. The river fell below flood stage at 11:15 pm CDT on the 20th.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyThe tornado archive for Oklahoma, 2020Warnings in Oklahoma, March 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883627, 883629, 878743, 878746, 883630, 878751, 883628, 878752, 881437, 881438, 881439, 881440, 883633, 883631, 883632.